Acta Mathematica Hungarica

, Volume 155, Issue 1, pp 130–140 | Cite as

Covering compact metric spaces greedily

  • J. H. Rolfes
  • F. VallentinEmail author


A general greedy approach to construct coverings of compact metric spaces by metric balls is given and analyzed. The analysis is a continuous version of Chvátal’s analysis of the greedy algorithm for the weighted set cover problem. The approach is demonstrated in an exemplary manner to construct efficient coverings of the n-dimensional sphere and n-dimensional Euclidean space to give short and transparent proofs of several best known bounds obtained from constructions in the literature on sphere coverings.

Key words and phrases

geometric covering problem set cover greedy algorithm 

Mathematics Subject Classification

52C17 90C27 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Artstein-Avidan, S., Raz, O.: Weighted covering numbers of convex sets. Adv. Math. 227, 730–744 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Artstein-Avidan, S., Slomka, B.A.: On weighted covering numbers and the Levi-Hadwiger conjecture. Israel J. Math. 209, 125–155 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    K. Böröczky, Jr. and G. Wintsche, Covering the sphere by equal spherical balls, in: Discrete and Computational Geometry, Algorithms Combin., vol. 25, Springer (Berlin, 2003), pp. 235–251Google Scholar
  4. 4.
    Chvátal, V.: A greedy heuristic for the set-covering problem. Math. Oper. Res. 4, 233–235 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cucker, F., Smale, S.: On the mathematical foundations of learning. Bull. Amer. Math. Soc. 39, 1–49 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    I. Dinur and D. Steurer, Analytical approach to parallel repetition, in: Proceedings of the 2014 ACM Symposium on Theory of Computing, IEEE Computer Soc. (Los Alamitos, CA, 2014), pp. 624–633Google Scholar
  7. 7.
    Dumer, I.: Covering spheres with spheres. Discrete Comput. Geom. 38, 665–679 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Fejes, G.: Tóth, A note on covering by convex bodies. Canad. Math. Bull. 52, 361–365 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    G. B. Folland, Real analysis. Modern Techniques and Their Application, 2nd ed., John Wiley & Sons (1999)Google Scholar
  10. 10.
    S. Foucart and H. Rauhut, A Mathematical Introduction to Compressive Sensing, Birkhäuser/Springer (2013)Google Scholar
  11. 11.
    Johnson, D.S.: Approximation algorithms for combinatorial problems. J. Computer System Sci. 9, 256–278 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Lovász, L.: On the ratio of optimal integral and fractional covers. Discrete Math. 13, 383–390 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Naszódi, M.: On some covering problems in geometry. Proc. Amer. Math. Soc. 13, 3555–3562 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Naszódi, M., Polyanskii, A.: Approximating set multi-covers. European J. Combin. 67, 174–180 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    R. Prosanov, Chromatic numbers of spheres, arXiv:1711.03193 [math.CO], 20 pp
  16. 16.
    C. A. Rogers, Packing and Covering, Cambridge University Press (1964)Google Scholar
  17. 17.
    Stein, S.K.: Two combinatorial covering theorems. J. Combin. Theory Ser. A 16, 391–397 (1974)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Akadémiai Kiadó, Budapest, Hungary 2018

Authors and Affiliations

  1. 1.Mathematisches InstitutUniversität zu KölnKölnGermany

Personalised recommendations